Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Taking effexor for anxiety and depression. Can I go for exposure therapy?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hi. I am taking effexor for anxiety and depression. I am stuck in obsessive guilt feelings. I have read that exposure therapy is an option. Basically, I must expose myself to it, and feel the guilt which can be unbearable until I reach the point where the guilt no longer felt viscerally. Is this right and is my medication ok or is there anything better?
Posted Sun, 10 Nov 2013 in General Health
Answered by Dr. Ashish Mittal 4 hours later
Brief Answer:
Effexor is good for anxiety & Depression

Detailed Answer:
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     48 year old female
•     Known case of anxiety and depression
•     Currently on Effexor
•     Concern related to current treatment and better treatment options.

Effexor contain Venlafaxine. It is an antidepressant act an serotonin-norepinephrine reuptake inhibitor (SNRI). At low doses (<150 mg/day), it acts only on serotonergic transmission. At higher doses (150-300 mg/day), it acts on both serotonergic and noradrenergic systems.

Effexor is good for anxiety and depression but you still have symptoms of these problems. Then following steps will be helpful:
-Medicine take 3-4 weeks to show its effect in current doses. If medicine was started recently in your case, then you need to wait for response. After that time (3-4 week) if still response is poor then drug doses can be increased slowly upto 300mg in your case under psychiatrist case.
-Detection and correction of vitamin deficiency (especially vitamin B12): so take vitamin supplement and fruits/milk in diet.
-Screening of thyroid dysfunction: You can get serum T3/T4 and TSH level done, as thyroid problem also lead to anxiety and depression and it is common in middle aged female.
-Stop substance use like alcohol (If present in your case)
-Addition of non drug treatment like cognitive behaviour therapy (CBT: form of psychotherapy) with medical treatment. In anxiety and depression CBT is better than exposure therapy.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Taking effexor for anxiety and depression. Can I go for exposure therapy? 7 hours later
I am concerned with the intrusive/obsessive thoughts which bring obsessive guilt. The problem is that it gets in the way of my appetite and my sleep. If these thoughts would not affect me in this physical way, then it would be less of a problem. How do I help my appetite and my sleep with these thoughts still in my mind?
Answered by Dr. Ashish Mittal 15 hours later
Brief Answer:
Treatment response come after few weeks.

Detailed Answer:
Hello again,
Thanks for follow up.

You appear to to have significant obsessive symptoms. But good thing is that effexor also reduces obsessive symptoms, but medicine take time to show effect, if started recently and increment in dose required in presence of poor response. If you do not respond on effexor after 4-6 week of treatment, your psychiatrist has option to shift you on Fluoxetine.

Apart from that follow above mentioned all steps, which will help you. In psychological treatment along with CBT, exposure and response prevention (ERP) will be helpful.

Appetite will improve with improvement in obsessions and depression. For sleep few week treatment with Benzodiezepines (like Clonazepam) will be helpful, it will also reduce your anxiety.

I hope it will work in your case and will reduce your suffering.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Dr Ashish Mittal, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor